Heavy Rain, Lauderdale
- When
- September 17, 9:15 AM CST to 2:50 PM CST
- Where
- Lauderdale County, 4 mi SW of Threet
- Reported by
- CoCoRaHS
- Coordinates
- 34.909, -87.870
Heavy rainfall occurred, with 4.25 inches measured, just southwest of Threet.
A surge of tropical moisture in advance of a slow moving but strong upper level trough tracking east from Texas produced copius amounts of heavy showers and a few thunderstorms over an 18-24 hour period. Rainfall amounts of 2 to 4 inches were observed at most locations, with some seeing 5 to just over 7 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A surge of tropical moisture in advance of a slow moving but strong upper level trough tracking east from Texas produced copius amounts of heavy showers and a few thunderstorms over an 18-24 hour period. Rainfall amounts of 2 to 4 inches were observed at most locations, with some seeing 5 to just over 7 inches. The heaviest amounts were atop the Cumberland Plateau, possibly enhanced by this elevation change. Significant flash flooding occurred in the Florence, Sheffield, Muscle Shoals and Tuscumbia areas (the Quad Cities) during the afternoon hours, including one swift water rescue. Some small streams and creeks over-topped their banks, but larger river flooding did not become a problem due to dry antecedent soil conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 17, 5:04 AM CST, 4 hours 11 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 604 AM CDT MON SEP 17 2012 .UPDATE... FOR 12Z TAFS && .DISCUSSION... /ISSUED 419 AM CDT MON SEP 17 2012/ LATEST WATER VAPOR IMAGERY AND H5 RAP ANALYSIS INDICATE RIDGING OVER THE EASTERN PACIFIC...ALONG WITH LONGWAVE TROUGHING DEEPENING INTO THE UPPER MIDWEST...AND A WEAKER SHORTWAVE TROUGH OVER THE EASTERN PORTIONS OF TEXAS. WELL AHEAD OF THE LATTER FEATURE...MOISTURE IS FLOWING INTO THE MIDSOUTH AND SOUTHEAST...AND A FEW STRIKES OF LIGHTNING ARE EMBEDDED WITHIN THE RAPIDLY EXPANDING SHRA FIELD. IR TOPS ASSOCIATED WITH THIS CONVECTION ARE FAIRLY WARM...AS WOULD BE EXPECTED IN THIS TYPE OF REGIME. THE MAIN FOCUS FOR THE SEVEN-DAY FORECAST CENTERS ON TODAY AND TUESDAY. AS THE MIDWEST TROUGH DIGS TOWARD THE SOUTHEAST AND THE TEXAS SHORTWAVE EJECTS AND WEAKENS TOWARD THE NORTHEAST...THE TWO WILL COMBINE TO YIELD EXPANSIVE LONGWAVE TROUGHING ACROSS THE EASTERN THIRD OF THE CONUS BY THE MIDDLE OF THE WEEK. AS THIS OCCURS...MULTIPLE ROUNDS OF SHOWERS AND EMBEDDED THUNDERSTORMS ARE EXPECTED AS RICH GULF MOISTURE IS WRUNG OUT ACROSS THE TENNESSEE VALLEY. THE FIRST ROUND IS EXPECTED THIS MORNING AS SHOWERS FILL IN AS THE INITIAL VORT SPOKE BRUSHES THE NORTHERN PORTIONS OF THE CWFA. THE BULK OF THIS PRECIPITATION WILL REMAIN ACROSS NORTHWEST ALABAMA AND MUCH OF WESTERN/MIDDLE TENNESSEE...BUT RAIN CHANCES ARE POSSIBLE ANYWHERE ACROSS THE VALLEY. PWATS WILL CONTINUE TO INCREASE THROUGH THE MORNING...AND LOCALLY HEAVY RAINFALL MAY BE EMBEDDED WITHIN ANY OF THE SHOWERS. WITH MINIMAL INSTABILITY...ONLY SMALL CHANCES FOR THUNDER EXIST. THE NEXT ROUND OF SHOWERS /AGAIN WITH EMBEDDED THUNDERSTORMS/ WILL DEVELOP DURING THE LATE AFTERNOON HOURS...LINGERING INTO THE NIGHT. ASSOCIATED WITH A SURFACE MESOLOW...A SOUTH/SOUTHWEST 30-35KT LLJ AND SURFACE BOUNDARY DEVELOP ACROSS THE EASTERN HALF OF THE CWFA IN THE AFTERNOON HOURS. PWATS CLIMB TO WELL ABOVE THE 75TH PERCENTILE FOR THE MIDDLE OF SEPTEMBER...AND NUMEROUS OTHER INDICATORS POINT TO A HEAVY RAINFALL THREAT ACROSS NORTH CENTRAL AND NORTHEAST ALABAMA...ALONG WITH SOUTHERN MIDDLE TENNESSEE. DESPITE THIS...OPTED NOT TO ISSUE A FLOOD WATCH ATTM FOR TWO MAIN REASONS: THE FIRST IS THAT SOILS AND CREEKS ARE FAIRLY DRY...AND THE SECOND IS THAT MODELS ARE HAVING A HARD TIME ZONING IN ON ONE SPECIFIC LOCATION TO RECEIVE THE HEAVIEST AMOUNT OF PRECIPITATION. THE DAY SHIFT WILL CERTAINLY NEED TO PAY CLOSE ATTENTION TO THE 12Z MODELS...AND THEY MAY OPT TO HOIST A WATCH FOR THE NORTHEAST PORTIONS OF THE CWFA FOR EVENING HOURS. THE OTHER POTENTIAL ISSUE FOR THIS AFTERNOON/EVENING WILL FOCUS ON THE POSSIBILITY FOR STRONG OR SEVERE STORMS. WHILE CLOUD COVER AND COOL TEMPERATURES MEAN INSTABILITY PARAMETERS WILL BE LOW...LOW LEVEL HELICITY /AROUND 200 M2/S2/ AND LOW LCLS SUGGEST LOW- TOPPED ROTATING CELLS...DESPITE A RELATIVE LACK OF LIGHTNING. AS THE SURFACE COLD FRONT AND WEAKENING SHORTWAVE MOVE ACROSS THE CWFA ON TUESDAY...LOOK FOR ADDITIONAL SHOWERS WITH EMBEDDED THUNDERSTORMS. 00Z RUNS OF THE GFS AND ECMWF HOLD ON TO LOW LEVEL MOISTURE ACROSS NORTHEAST ALABAMA PAST 00Z WEDNESDAY...AND THE DAY SHIFT MAY NEED TO ADD IN PRECIPITATION CHANCES FOR NORTHEAST ALABAMA ON TUESDAY EVENING. THIS LINGERING MOISTURE WILL ALSO IMPACT LOW TEMPERATURES ON TUESDAY NIGHT...AND OPTED TO SHOW MORE OF A NORTHWEST TO SOUTHEAST GRADIENT FOR OVERNIGHT LOWS...RANGING FROM THE MID/UPPER 40S IN NORTHWEST ALABAMA TO THE MIDDLE 50S IN DEKALB COUNTY. THIS GRADIENT SHOULD LESSEN SOME BY WEDNESDAY NIGHT /DESPITE THE INSISTENCE OF THE GFS TO KEEP MOISTURE ACROSS THE SOUTHEAST STATES ON WEDNESDAY AND THURSDAY/...AND LOOK FOR LOWS TO BOTTOM OUT IN THE MIDDLE AND UPPER 40S FOR MOST LOCATIONS. THE RECORD LOW FOR THE 20TH AT HUNTSVILLE IS 43 /SET IN 1928/...AND CURRENTLY FORECASTING A LOW A FEW DEGREES ABOVE THAT VALUE. TEMPERATURES WILL WARM FOR THURSDAY AND FRIDAY AS ANOTHER COLD FRONT AND LONGWAVE TROUGH APPROACH THE REGION. THE FRONT MAY BRING SHOWERS TO THE AREA ON SATURDAY AND SATURDAY NIGHT...WITH COOLER TEMPERATURES IN ITS WAKE TO END THE WEEKEND AND START THE NEW WORK WEEK. JLL && .AVIATION... FOR 12Z TAFS... BAND OF SHRA WAS MOVG NEWD THRU THE KMSL/KHSV VCNTY PRODUCING BRIEF MVFR CONDS DUE TO RA AND LOWER CIG. THIS MAY IMPROVE BACK TO VFR LATE THIS MORNING INTO EARLY AFTN. HOWEVER...NMRS SHRA AND EMBEDDED +TSRA ARE ANTICIPATED BY 20-21Z AS AN UPPER LEVEL DISTURBANCE AND SURFACE WAVE OF LOW PRESSURE MOVE INTO THE REGION. PERIODIC +RA WILL OCCUR WITH THE SHRA AND TS WITH BRIEF GUSTY WINDS PSBL. MVFR CONDS ARE LIKELY DUE TO LOWER VSBY AND CIG IN RAIN AREAS. A COLD FRONT WILL SHIFT SOUTHEAST THRU THE AREA LATE TNGT AND EARLY TUE MORNING SHIFTING THE WIND TO THE NW WITH -RA/RA ANTICIPATED THRU 12Z PRODUCING MVFR CIGS AND VSBY AT TIMES. AK && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 434 AM CDT MON SEP 17 2012 ALZ001>003-171800- LAUDERDALE-COLBERT-FRANKLIN AL- 434 AM CDT MON SEP 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST ALABAMA. .DAY ONE...TODAY AND TONIGHT... WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS WILL DEVELOP TODAY AND LAST THROUGH MUCH OF TONIGHT. RAINFALL WILL BE HEAVY AT TIMES...AND BRIEF GUSTY WINDS COULD OCCUR WITH STRONGER SHOWERS AND STORMS. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE LIKELY...WITH SOME LOCATIONS RECEIVING 2 TO 4 INCHES. IF THE RAIN FALLS IN A SHORT ENOUGH TIME PERIOD...BRIEF FLASH FLOODING COULD OCCUR...ESPECIALLY IN POOR DRAINAGE LOCATIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS WILL END TUESDAY MORNING AS A SWIFT COLD FRONT MOVES THROUGH. SOME PONDING OF WATER WILL OCCUR ON AREAS ROADWAYS EARLY IN THE DAY...ESPECIALLY IN POOR DRAINAGE LOCATIONS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. ALZ004>010-016-TNZ076-096-097-171800- LAWRENCE-LIMESTONE-MADISON-MORGAN-MARSHALL-JACKSON-DEKALB-CULLMAN- MOORE-LINCOLN-FRANKLIN TN- 434 AM CDT MON SEP 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS WILL DEVELOP TODAY AND LAST THROUGH MUCH OF TONIGHT. RAINFALL WILL BE HEAVY AT TIMES. A LOW THREAT OF SEVERE WEATHER EXISTS LATE THIS AFTERNOON AS THE ENVIRONMENT BECOMES FAVORABLE FOR A BRIEF TORNADO OR TWO TO DEVELOP. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE LIKELY...WITH SOME LOCATIONS RECEIVING 2 TO 4 INCHES. IF THE RAIN FALLS IN A SHORT ENOUGH TIME PERIOD...A FEW INSTANCES OF FLASH FLOODING COULD OCCUR...ESPECIALLY IN POOR DRAINAGE LOCATIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS WILL END BY TUESDAY AFTERNOON AS A SWIFT COLD FRONT MOVES THROUGH. SOME PONDING OF WATER WILL OCCUR ON AREAS ROADWAYS DURING THE DAY...ESPECIALLY IN POOR DRAINAGE LOCATIONS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. KULA
The Columbus AFB radar (KGWX), 120 km away, was scanning. The volume nearest the first event began at 15:15 UTC.
8 heavy rain, 4 flash flood, 1 flood. Local standard time, as filed.
Heavy rainfall occurred, with 4.25 inches measured, just southwest of Threet.
Heavy rain occurred, with 4.66 inches measured at Muscle Shoals.
Flash flooding occurred, with several inches of water over Cave Street in Muscle Shoals. Cave Street was closed due to this higher water.
Commerce street was closed due to high water over the street, near Florence.
Flash flooding resulted in at least three feet of water estimated to be over locations near Woodward Avenue near the Pizza Hut in Muscle Shoals.
Persistent torrential rain resulted in over five feet of water covering portions of the Southgate mall parking lot in Muscle Shoals. One car at this location was almost completely submerged.
Heavy rainfall occurred, with 5.03 inches measured just northeast of the city of Cullman.
Heavy rainfall occurred, with 4.85 inches measured, near Hollytree.
County road 1223 at the Longview Church had a partial road wash out due to flooding, near Vinemont.
Two trees fell along Steakley road, one onto the road and another onto a home, near Madison. The felled trees were due to saturated ground and not wind damage.
A tree fell onto county road 89 due to saturated ground, just west-southwest of Valley Head.
A tree fell down onto the road along county road 243 due to saturated ground, about five miles southeast of Fort Payne.
A tree fell down onto Interstate 59 between mile markers 202 and 203 due to saturated ground from heavy rainfall, just southwest of Collinsville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412646, 414669, 411817, 412645, 412642, 412644, 413386, 413387, 413115, 413113, 413119, 413121, 413384.